Another of my readers emailed me this question. My response to it follows:
on October 16, 2008 said:
I’ve been having tremors over the past 4 months in my hands, feet and legs, and lips. They are more prominent (especially in my hands) after exercise. My physician did blood work and it indicated I was “mildly” hyperthyroid (slightly low TSH, normal T3/T4). He blames the tremors on this condition. He has prescribed propranolol 20mg BID for the tremors, but wants to wait and see if the thyroid might correct itself before putting me on Methimazole (due to its side effects). My symptoms seem rather profound for a “mild” case of hyperthyroidism. Do you have any further suggestions or input?
thank you writing in. As I stated in my earlier post on tremors (you can read my post at my website http://braindiseases.info ) tremors can be of various kinds. The kind of tremors you are describing when your hands are outstretched (but you also have them in your feet and lips) are likely not due to a neurological condition per-se. We all have a subtle tremor in our hands, this is called physiological tremor. If you make people hold their hands out in front of you, you shall be able to notice it is you pay close attention. Now suppose this person goes and drinks 6 cups of large Starbucks coffee and you again make him or her stretch their arms in front of you, the tremor shall be more prominent. This is called enchanced physiological tremor. As the name says, these tremors are physiological and not pathological (we all have them, some more prominently than others).
There are certain medical conditions which may cause tremors or make the physiological tremor more prominent. One such condition is hyperthyroidism. Patients who have hyperthyroidism do have tremors of their hands and also of their tongue (if you make them stick their tongue out, you shall be able to notice the tremor). Some medicines and drugs of abuse also cause tremors. Patients who drink alcohol heavily are tremulous, especially if they stop drinking suddenly.
Not all tremors need to be treated. We only treat a tremor if it becomes disabling for a patient or causes social embrassement. Propanolol (a beta blocker drug used as an anti-hypertensive medication) does have a role in treating postural tremors. Your doctor may like to slowly taper the dose up and see if it gives you any relief. I cannot comment if hyperthyroidism indeed is the cause of your tremor. As you can see from what I wrote above there can be protean causes of tremor some neurological (neurodegenerative in etiology like Parkinsos’s disease), other more benign (Benign Essential Tremor) and toxic/ metabolic causes of tremors (hyperthyroidism, drug induced tremors etc).
My advise to you would be to follow your doctors instructions and see if the propanolol gives you benefit. As I stated earlier, he has started you on a low dose and may taper it up over a period of time. If this tremor does not subside, then you may need a neurological work-up to try to determine the etiology of the tremor.
Please feel free to write in again.
Nitin Sethi, MD